MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSPHERE XL 18 SYSTEM PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSPHERE XL 18 SYSTEM PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SSR18092720
Medical Device Problem Codes Premature Activation (1484); Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is initial/final mdr report being submitted with associated mfr# 2954740-2017-00207.Additional procode: krd.(b)(4).A micrusphere coil delivery system and echelon 10 microcatheter were returned packaged in an entangled fashion.No damages were found on the echelon 10 microcatheter.The inner diameter of the echelon 10 microcatheter also matched the labeled manufacturer¿s diameter of 0.017¿.The micrusphere coil delivery system was completely unsheathed as evidenced by the resheathing tool advanced distally to the green introducer.The dpu was kinked at approximately 54.0 cm, 89.5 cm, and 133.5 cm from the proximal end of the dpu wire.There was also a kink on the tip coil toward the distal end of the dpu.The resistive heating coil did not appear to receive heat or melt.The device was advanced through the returned echelon 10 microcatheter without experiencing resistance.As the device was advanced, the embolic coil was also pushed out of the catheter and expelled from the catheter after the dpu emerged from the distal end of the catheter.The embolic coil was found with the coil ring pulled apart from the solder, breaking the complete loop.The proximal end of the embolic coil was also stretched.The distal end of the embolic coil did not exhibit damages and the ball tip was intact.The complaint that the micrusphere coil was stuck inside the microcatheter at the distal end was confirmed.The failure was not duplicated during functional testing however there is evidence from the damages on the returned devices that the micrusphere may have been stuck in the microcatheter during the procedure.The observed kinks on the micrusphere dpu may be caused by excessive force related to maneuvering the device if the coil became stuck.The broken coil ring and the stretch at the proximal end of the embolic coil indicate that the coil was retracted in the procedure and pulled apart from the dpu.Those damages did not occur during manufacturing as the coil ring position and any stretches are 100% inspected.As there was no damages to the returned microcatheter it is unlikely the microcatheter contributed to the event.Although it could not be observed an external force of an unknown origin may have contributed to the coil becoming stuck.Examples of external force include but are not limited to: interaction with other devices including entanglement with another coil and excessively tortuous or calcified vasculature.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Based on the information and the analysis, the reported event was confirmed.The failure was not duplicated during the functional test; however, it is evident from the damages on the returned device that the coil was stuck in the microcatheter.The damages on the devices may be caused due to excessive forces applied on the device.Review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.There is no current safety signal identified related to the reported event based on review of complaint history for the device.
 
Event or Problem Description
As reported by a healthcare professional, a micrusphere coil (ssr18092720/p11729) was advanced through an echelon microcatheter however the coil was stuck inside the microcatheter at the distal end.The coil was removed along with the microcatheter.Patient was not effected but the surgery was delayed by 10 minutes as they were required to open another coil and microcatheter.There were no damages noted on the complaint coil or the microcatheter prior to use or upon removal.The complaint coil and the microcatheter are available for investigation.Upon received the device for investigation, additional unreported damage was found.The core wire was kinked, the embolic coil was mechanically detached and the proximal end of the coil was stretched.

Brand Name
MICRUSPHERE XL 18 SYSTEM PLATINUM MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6716828
Report Number2954740-2017-00207
Device Sequence Number11005186
Product Code HCG
UDI-Device Identifier00878528009917
UDI-Public(01)00878528009917(17)210131(10)P11729
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K142429
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 05/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue NumberSSR18092720
Device Lot NumberP11729
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2017
Initial Report FDA Received Date07/17/2017
Patient Sequence Number1